Combining lithium and alcohol can have serious risks and may make the medication less effective. Lithium is typically prescribed for patients diagnosed with bipolar disorder, though it may also be used in patients with depression who do not have manic episodes if their depression does not respond to antidepressants alone. The medication helps stabilize the patient's moods and provides relief from other symptoms of bipolar disorder and depression, such as difficulty sleeping, changes in appetite, and decreased energy. Lithium is a salt and can create severe problems if too much water or salt is lost, a common problem when combining lithium with alcohol. The medication also acts as a sedative, which can be increased if the patient consumes alcohol.
The combination of lithium and alcohol can lead to a dangerous condition known as lithium toxicity if too much of the drug builds up in the body. Alcohol can cause dehydration, depriving the body of the necessary water levels to process lithium and keep the drug at safe levels. Lithium toxicity symptoms include nausea, vomiting, dizziness, diarrhea, and tremors or muscle twitches. Patients who experience symptoms of lithium toxicity, particularly after drinking alcohol, should seek emergency medical attention to prevent coma and kidney problems.
Many lithium patients experience a sedative-like effect after taking the drug. Alcohol can increase this side effect, leading to fatigue, disorientation, and muscle weakness. Combining lithium and alcohol is particularly dangerous when using dangerous machinery or equipment or while driving, since it may impair the patient's ability to do these activities safely.
Drinking alcohol while taking lithium can also make the drug less effective. Many patients experience worsening depression symptoms when they drink, negating the beneficial effects of the drug. Lithium patients should never take more than the prescribed dose of the medication in an attempt to boost the effectiveness, since this can lead to dangerous levels of the drug in the bloodstream.
Patients react differently to lithium and alcohol. Many patients diagnosed with bipolar disorder suffer from alcoholism and other substance abuse problems. Patients should be honest with their doctors about their alcohol consumption, particularly if they take lithium, to avoid a dangerous interaction. A doctor may suggest gradually decreasing the amount of alcohol consumed while increasing the patient's lithium dosage over time to reduce the risk of serious complications. Patients who have trouble controlling their drinking should discuss the problem with their doctors to allow them to consider other medications or methods of reducing alcohol intake.